Alert archive / California / High Wind Watches in 2012
High Wind Watch 6, NWS Medford, OR
NWS Medford, OR issued this high wind watch at Feb 23, 2012, 2:17 PM PST for Modoc County, California; Lake County, Oregon. It took effect at Feb 24, 2012, 7:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 23, 2012, 2:17 PM PST (22:17 UTC)
- In effect from
- Feb 24, 2012, 7:00 PM PST
- Expired
- Feb 24, 2012, 3:35 AM PST
- In force
- Issued by
- NWS Medford, OR
Counties Modoc County, CA, Lake County, OR
The radar
The Medford radar (KMAX), 179 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 10.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 887 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
347 WWUS76 KMFR 232217 NPWMFR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 217 PM PST THU FEB 23 2012 ...HIGH WINDS EXPECTED FRIDAY EVENING THROUGH SATURDAY MORNING... CAZ085-ORZ031-241200- /O.NEW.KMFR.HW.A.0006.120225T0300Z-120225T1800Z/ MODOC COUNTY-CENTRAL AND EASTERN LAKE COUNTY- 217 PM PST THU FEB 23 2012 ...HIGH WIND WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY MORNING... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY MORNING. * WINDS...SOUTHWEST TO WEST 30 TO 40 MPH GUSTING TO 60 MPH. * TIMING...WINDS WILL INCREASE FRIDAY EVENING...THEN DIMINISH BY SATURDAY AFTERNOON. * LOCATIONS INCLUDE: THE STRONGEST WINDS WILL BE NEAR SUMMER LAKE. * IMPACTS...OREGON HIGHWAY 31 WILL BE AFFECTED. HIGH PROFILE VEHICLES WILL BE SUBJECT TO STRONG CROSSWINDS IN SOME LOCATIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ STOCKTON
1 follow-up statement
759 WWUS76 KMFR 241135 NPWMFR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 335 AM PST FRI FEB 24 2012 ...HIGH WINDS EXPECTED FRIDAY EVENING THROUGH SATURDAY MORNING... CAZ085-241245- /O.CAN.KMFR.HW.A.0006.120225T0300Z-120225T1800Z/ MODOC COUNTY- 335 AM PST FRI FEB 24 2012 ...HIGH WIND WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE HIGH WIND WATCH. WEST WINDS OF 30 WITH GUSTS TO 40 MPH CAN BE EXPECTED THIS EVENING THROUGH EARLY SATURDAY MORNING. $$ ORZ031-241945- /O.UPG.KMFR.HW.A.0006.120225T0300Z-120225T1800Z/ /O.NEW.KMFR.HW.W.0009.120225T0300Z-120225T1500Z/ CENTRAL AND EASTERN LAKE COUNTY- 335 AM PST FRI FEB 24 2012 ...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM PST SATURDAY... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 7 AM PST SATURDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * WINDS...SOUTHWEST TO WEST 30 TO 40 MPH GUSTING TO 60 MPH. * TIMING...WINDS WILL INCREASE FRIDAY EVENING...THEN DIMINISH SATURDAY MORNING. * LOCATIONS INCLUDE: PAISLEY...SUMMER LAKE...FORT ROCK. * IMPACTS...OREGON HIGHWAY 31 WILL BE AFFECTED. HIGH PROFILE VEHICLES WILL BE SUBJECT TO STRONG CROSSWINDS IN SOME LOCATIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE STRONGEST WINDS ARE EXPECTED ALONG HIGHWAY 31 BETWEEN PAISLEY AND SILVER LAKE. && $$ ORZ030-241945- /O.NEW.KMFR.HW.W.0009.120225T0300Z-120225T1500Z/ NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY- 335 AM PST FRI FEB 24 2012 ...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM PST SATURDAY... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 7 AM PST SATURDAY. * WINDS...SOUTHWEST TO WEST 30 TO 40 MPH GUSTING TO 60 MPH. * TIMING...WINDS WILL INCREASE FRIDAY EVENING...THEN DIMINISH SATURDAY MORNING. * IMPACTS...MOSTLY RURAL AREAS IN EASTERN KLAMATH COUNTY WILL BE AFFECTED. HIGH PROFILE VEHICLES WILL BE SUBJECT TO STRONG CROSSWINDS IN SOME LOCATIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. TRAVEL WILL BE IMPACTED, ESPECIALLY FOR HIGH-PROFILE VEHICLES. && $$ SVEN
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this high wind watch went out at Feb 23, 1:11 PM PST, 1 hour 6 minutes earlier.
Area forecast discussion, Feb 23, 1:11 PM PST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
111 PM PST THU FEB 23 2012
.DISCUSSION...23/12Z NAM/GFS IN.
OVER THE PAST SEVERAL DAYS...THE PACIFIC NORTHWEST HAS BEEN UNDER
MOSTLY NORTHWEST FLOW ALOFT MOVING AROUND A BROAD AND STRONG
PACIFIC RIDGE. THE AXIS OF THIS RIDGE WAS AROUND 130-140W. THE
MAIN DRIVER OF VARIABILITY IN THE LOCAL WEATHER WAS SHORT WAVES
MOVING OVER THE RIDGE. A STALLED FRONTAL BOUNDARY IN THE AREA
WOULD PUSH SOUTH WITH THE APPROACH OF THE SHORT WAVE AND BACK
NORTH IN THE WAKE OF IT.
TODAY THE FRONTAL ACTION WILL REMAIN TO THE NORTH OF THE AREA AND
IT WILL BE A RELATIVELY QUIET WEATHER DAY OVER THE AREA.
THE RIDGE IS NOW STARTING TO MOVE EAST AS THE PATTERN TRANSITIONS
TO A MORE PROGRESSIVE ONE. THE RIDGE AXIS WILL BREAK TO THE EAST
OF THE MEDFORD CWA FRIDAY AND A SIGNIFICANT LONG WAVE TROUGH WILL
MOVE ONSHORE FRIDAY EVENING. IT WILL PUSH A COLD FRONT ONSHORE
AHEAD OF IT LATE FRIDAY AFTERNOON INTO FRIDAY EVENING.
POST-FRONTAL SHOWERS WILL PERSIST THROUGH SATURDAY AND DIMINISH
SATURDAY NIGHT. SNOW LEVELS AHEAD OF THE FRONT WILL BE AROUND
6000-7000 FEET...DROPPING TO 1500-2000 FEET BEHIND THE FRONT. THE
HIGHEST AMOUNTS WILL BE IN THE KALMIOPSIS WILDERNESS AND THE
CASCADES...WHERE THE OROGRAPHIC LIFTING WILL BE OPTIMIZED.
AT THIS TIME...WILL HOLD OFF ON ANY SNOW HEADLINES DUE TO MARGINAL
AMOUNTS AND QUESTIONS ABOUT THE EXACT TIMING OF THE EVENT.
ANYTHING THAT DOES GET ISSUED WILL MOST LIKELY BE ADVISORIES...NOT
WARNINGS. CONFIDENCE IN STRONG WINDS OVER THE EAST SIDE IS
HIGHER...SO WILL ISSUE A HIGH WIND WATCH FOR FRIDAY NIGHT INTO
SATURDAY FOR ORZ031 AND CAZ085.
ONCE THAT TROUGH MOVES THROUGH...ANOTHER LONG WAVE RIDGE WILL SET
UP OFFSHORE AND ONCE AGAIN THE MAIN WEATHER DRIVER WILL BECOME
SHORT WAVES EMBEDDED IN NORTHERLY FLOW. THIS RIDGE WILL NOT BE
AS LONG-LIVED THOUGH...AND A MUCH WEAKENED VERSION OF IT WILL
BREAK TO THE EAST OF THE AREA TUESDAY. BEFORE THAT HAPPENS
THOUGH...THE 23/12Z GFS AND THE 23/00Z EC RUNS SHOW A STRONG
SHORT WAVE SLIDING DOWN FROM THE NORTH SUNDAY NIGHT. THE
TRAJECTORY OF THIS FEATURE IS CRITICAL IN THAT A SMALL DIFFERENCE
IN THAT TRAJECTORY WILL DETERMINE IF IT WILL SUPPORT SHOWER
ACTIVITY OR IF IT WILL BE A DRY "INSIDE SLIDER"...THE MAIN EFFECT
OF WHICH WILL BE TO ENHANCE LOW LEVEL OFFSHORE FLOW. THE GFS SAYS
SHOWERS WHILE THE EC SAYS DRY AND INSIDE. IT IS A BIT FAR OUT TO
MAKE THAT DETERMINATION AT THIS TIME...SO WILL GO WITH SOME CHANCE
POPS FOR NOW.
THE NEXT UPSTREAM TROUGH WILL MOVE IN TUESDAY NIGHT INTO
WEDNESDAY. IT WON'T BE AS STRONG AS THE FRIDAY SYSTEM...THOUGH THE
LATEST GFS RUN DOES SHOW IT TRENDING STRONGER. THE ASSOCIATED
FRONT WILL MOVE ONSHORE TUESDAY EVENING AND THE POST-FRONTAL
SHOWERS WILL PERSIST THROUGH AT LEAST WEDNESDAY.
THE OFFSHORE RIDGE WILL SET UP ONCE AGAIN IN THE WAKE OF THE
TROUGH AND IT WILL BE BACK TO SHORT WAVES EMBEDDED IN
NORTHWESTERLY FLOW ALOFT WEDNESDAY THROUGH THURSDAY.
.AVIATION...MOSTLY VFR CONDITIONS WILL PREVAIL THROUGH THIS
EVENING. AREAS OF IFR CIGS/VSBYS WILL DEVELOP IN THE WEST SIDE
VALLEYS LATE TONIGHT THROUGH MID-MORNING FRIDAY.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
CA...NONE.
PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 10 PM PST THIS EVENING
FOR PZZ356.
HAZARDOUS SEAS WATCH FROM FRIDAY EVENING THROUGH SATURDAY
EVENING FOR PZZ350-356-376.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 AM PST FRIDAY
FOR PZZ350-356-370-376.
GALE WATCH FROM FRIDAY EVENING THROUGH SATURDAY MORNING FOR
PZZ370.
HAZARDOUS SEAS WATCH FROM FRIDAY EVENING THROUGH SATURDAY
EVENING FOR PZZ370.
SMALL CRAFT ADVISORY FOR WINDS UNTIL 10 PM PST THIS EVENING FOR
PZZ376.
15/10/17Hazardous weather outlook, Feb 22, 4:00 PM PST, 22 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEDFORD OR 400 PM PST WED FEB 22 2012 ORZ031-230300- CENTRAL AND EASTERN LAKE COUNTY- 400 PM PST WED FEB 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL OREGON. .DAY ONE...TONIGHT A HIGH WIND WARNING IS IN EFFECT UNTIL 7 PM PST TODAY FOR THOSE LOCATIONS WHERE THE WIND WILL GUST TO 60 MPH. THIS INCLUDES SUMMER LAKE AND HART MOUNTAIN. A WIND ADVISORY IS IN EFFECT UNTIL 7 PM PST TONIGHT FOR THE REST OF THE AREA WHERE THE WIND WILL GUST TO 45 MPH. PLEASE SEE THE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SERIES OF STORM SYSTEMS THIS WEEKEND WILL BRING MUCH COLDER WEATHER WITH THE POSSIBILITY OF SNOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ029-030-230300- KLAMATH BASIN- NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY- 400 PM PST WED FEB 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL OREGON. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY IS IN EFFECT UNTIL 7 PM PST TONIGHT FOR WINDS GUSTING TO 45 MPH. PLEASE SEE THE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SERIES OF STORM SYSTEMS THIS WEEKEND WILL BRING MUCH COLDER WEATHER WITH THE POSSIBILITY OF SNOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Feb 23, 2:17 PM PST, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 217 PM PST THU FEB 23 2012 ORZ023>028-241200- CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY- EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY- SOUTH CENTRAL OREGON CASCADES- SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES- INCLUDING THE CITIES OF...ROSEBURG...SUTHERLIN...GREEN... GRANTS PASS...STEAMBOAT...TOKETEE FALLS...MEDFORD...ASHLAND... CRATER LAKE...CRESCENT LAKE...DIAMOND LAKE...UNION CREEK... HOWARD PRAIRIE...SISKIYOU SUMMIT 217 PM PST THU FEB 23 2012 ...A SNOWY WEEKEND IN STORE FOR PARTS OF SOUTHERN OREGON... A COLD FRONT WILL MOVE ACROSS SOUTHERN OREGON AND NORTHERN CALIFORNIA FRIDAY NIGHT. THIS FRONT WILL BRING PLENTY OF RAIN AND SNOW TO THE SOUTHERN OREGON COASTAL RANGE...THE CASCADES AND SISKIYOU MOUNTAINS. SNOW LEVELS WILL START OUT ABOVE 6000 FEET ON FRIDAY...BUT WILL LOWER TO 5000 FEET FRIDAY EVENING THEN TO AROUND 1500 FEET BY SATURDAY MORNING. FORECAST SNOWFALL AMOUNTS FROM FRIDAY NIGHT THROUGH SATURDAY ARE 3 TO 5 INCHES IN THE KALMIOPSIS WILDERNESS...2 TO 4 INCHES AROUND HOWARD PRAIRIE AND LAKE OF THE WOODS...AND 6 TO 8 INCHES AT CRATER LAKE. AMOUNTS WILL BE LIGHTER IN THE SISKIYOUS WITH 2 TO 3 INCHES EXPECTED AT SISKIYOU SUMMIT ON INTERSTATE 5. AROUND AN INCH OF SNOW IS EXPECTED OVER THE SEXTON SUMMIT PASS ON INTERSTATE 5. STRONG SOUTHWEST TO WEST WINDS ARE ALSO EXPECTED OVER HIGHER TERRAIN. GUSTS TO 60 MPH MAY OCCUR IN EXPOSED LOCATIONS. SNOW LEVELS WILL ALSO BE DOWN TO AROUND 2000 FEET IN NORTHERN CALIFORNIA...BUT SNOWFALL AMOUNTS WILL BE MUCH LESS. OUTDOOR ENTHUSIASTS AND TRAVELERS SHOULD BE PREPARED FOR WINTRY WEATHER FROM FRIDAY NIGHT THROUGH THE WEEKEND. STAY TUNED TO YOUR NATIONAL WEATHER SERVICE OR LOCAL MEDIA FOR FURTHER UPDATES ON THIS SHIFT TOWARD A MORE ACTIVE WEATHER PATTERN. ORZ029-030-241200- KLAMATH BASIN- NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY- INCLUDING THE CITIES OF...ALTAMONT...KLAMATH FALLS...BEATTY... BLY...CHEMULT...CRESCENT...GILCHRIST...SPRAGUE RIVER 217 PM PST THU FEB 23 2012 ...STRONG WINDS EXPECTED FRIDAY NIGHT THROUGH SATURDAY MORNING... GUSTY SOUTHWEST TO WEST WINDS 15 TO 25 MPH GUSTING TO 40 MPH WILL DEVELOP FRIDAY NIGHT AND CONTINUE THROUGH SATURDAY MORNING. SOME RAIN AND SNOW WILL ACCOMPANY THE WINDS. OUTDOOR ENTHUSIASTS AND TRAVELERS SHOULD BE PREPARED FOR WINTRY WEATHER FROM FRIDAY NIGHT THROUGH THE WEEKEND. STAY TUNED TO YOUR NATIONAL WEATHER SERVICE OR LOCAL MEDIA FOR FURTHER UPDATES ON THIS SHIFT TOWARD A MORE ACTIVE WEATHER PATTERN. STOCKTON
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 3:57 AM PST | Gale Watch | MFR | 23 hr |
Nearby
High Wind Watches in California, 2012High Wind Watches in Oregon, 2012Every high wind watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.